Louisiana, 2002Damaging Wind in Louisiana, December 31, 2002
December 31, 2002 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 30, 1:45 PM CST, 12 hours 15 minutes earlier.
Area forecast discussion, Dec 30, 1:45 PM CST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CST MON DEC 30 2002
THE STAGE REMAINS SET FOR A PERIOD OF POTENTIALLY SEVERE CONVECTION
AND LOCALLY HEAVY RAIN ACROSS THE FORECAST AREA LATE TONIGHT AND
TUESDAY MORNING. DEEP UPPER LOW MOVING ACROSS EXTREME WEST TEXAS
THIS AFTERNOON IS FORECAST BY MODELS TO MOVE ACROSS CENTRAL AND
SOUTH TEXAS TONIGHT AND ACROSS LOUISIANA DURING THE DAY TUESDAY. THE
TREND OF THE LAST COUPLE OF MODEL RUNS HAS BEEN FARTHER SOUTH AND
SLOWER WITH THIS FEATURE AS IT APPROACHES AND MOVES ACROSS THE LOWER
MISSISSIPPI AND CENTRAL GULF COAST REGION. AS A RESULT THE ONSET OF
PRECIPITATION AND TIMING OF POSSIBLY SEVERE CONVECTION ACROSS THE
AREA HAS BEEN PUSHED BACK A FEW HOURS. THE INGREDIENTS REMAIN IN
PLACE FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES VERY LATE
TONIGHT AND TUESDAY MORNING. THE STRONG UPPER LOW/TROUGH AND STRONG
DIVERGENCE ALOFT ASSOCIATED WITH A COUPLED UPPER JET PATTERN WILL
RESULT IN STRONG LIFT ACROSS THE AREA. IN ADDITION AMPLE LOW LEVEL
MOISTURE WILL SURGE NORTHWARD AS A LOW LEVEL JET...40 TO 50 KNOTS AT
85H...SHIFTS EAST INTO THE CENTRAL GULF COAST REGION. SUFFICIENT LOW
LEVEL DIRECTION AND SPEED SHEAR WILL EXIST FOR SEVERE THUNDERSTORM
DEVELOPMENT AND A FEW TORNADOES. THE ONLY LIMITING FACTOR WILL BE
MARGINAL INSTABILITY LATE TONIGHT AND EARLY TUESDAY AS MAIN THE
CONVECTION TRAVERSES THE FORECAST AREA. AFTER THE MAIN LINE OF
CONVECTION PUSHES EAST OF THE AREA EARLY TUESDAY...THE THREAT FOR
ADDITIONAL CONVECTION MAY OCCUR TUESDAY AFTERNOON AS COLD AIR ALOFT
ASSOCIATED THE PASSAGE OF THE UPPER LOW MOVES ACROSS THE AREA AND
RESULTS IN A DESTABILIZING ATMOSPHERE...ESPECIALLY IF ANY DIURNAL
HEATING OCCUR FROM BREAKS IN THE CLOUD COVER. SOME LIGHT WRAP AROUND
RAIN MAY OCCUR TUESDAY NIGHT BEFORE CLEARING TAKES PLACE ON NEW
YEARS DAY. INCREASINGLY DEEP MOISTURE AND THE SLOWER MOVEMENT OF THE
SYSTEM MAY RESULT IN SOME LOCALIZED HEAVY RAINFALL AMOUNTS LATE
TONIGHT AND TUESDAY MORNING WITH ONE TO FOUR INCH AMOUNTS POSSIBLE.
FORECAST WILL REMAIN DRY THROUGH THE REMAINDER OF THE FORECAST
PERIOD ALTHOUGH ANOTHER DEEP TROUGH QUICKLY FOLLOWS ON THE HEELS
OF THE APPROACHING SYSTEM DIG ACROSS THE CENTRAL AND EASTERN CONUS
WEDNESDAY AND THURSDAY. THIS NEXT SYSTEM WILL PUSH ANOTHER COLD
FRONT ACROSS THE AREA LATE WEDNESDAY AND EARLY THURSDAY BUT WILL BE
DEPRIVED OF SIGNIFICANT MOISTURE. SOME UNCERTAINTY EXIST WITH THE
MODELS DURING THE UPCOMING WEEKEND WITH THE GFS DEVELOPING ANOTHER
DEEP TROUGH OVER THE EASTERN U.S. WHILE MOST OTHER MEDIUM RANGE
MODELS INDICATING A MUCH LESS AMPLIFIED SOLUTION. PLAN TO CONTINUE
WITH A DRY FORECAST OVER THE WEEKEND.
PRELIM NUMBERS NUMBERS FOLLOW...
MCB 60/68/45/60 +730
BTR 61/68/46/62 +730
MSY 62/69/48/63 9830
GPT 60/68/48/62 8930
.NEW...SMALL CRAFT ADVISORY PQL TO ATCHAFALAYA RIVER INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.
11Hazardous weather outlook, Dec 30, 3:30 PM CST, 10 hours 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CST MON DEC 30 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.
.DAY ONE...TONIGHT
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED AREA OF LOW PRESSURE
AND COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY LATE
TONIGHT AND TUESDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA FROM THE WEST AFTER MIDNIGHT AND
CONTINUE INTO TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT AND EARLY TUESDAY ACROSS ALL OF SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. DAMAGING THUNDERSTORM WINDS AND
ISOLATED TORNADOES WILL BE THE MAIN THREAT FROM THESE STORMS. THE
MOST LIKELY TIME FRAME FOR STRONG TO SEVERE THUNDERSTORMS IS 3 TO 6
AM IN THE BATON ROUGE AREA...5 TO 8 AM IN THE NEW ORLEANS AREA METRO
AREA AND BETWEEN 7 AND 10 AM TUESDAY MORNING ACROSS THE MISSISSIPPI
GULF COAST. HEAVY RAINFALL AMOUNTS AROUND 1 TO 3 INCHES CAN BE
EXPECTED WITH SOME OF THE THUNDERSTORMS.
IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT ACROSS THE
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER
AND FOR LAKES PONTCHARTRAIN AND MAUREPAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY THROUGH THE MORNING
HOURS ACROSS THE AREA WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS
CONTINUING ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI TO THE
EAST OF A MCCOMB MISSISSIPPI TO HOUMA LOUISIANA LINE. DAMAGING
THUNDERSTORM WINDS AND ISOLATED TORNADOES WILL AGAIN BE THE MAIN
THREAT WITH THESE STORMS. THE SHOWERS AND THUNDERSTORMS WILL
DIMINISH TUESDAY AFTERNOON.
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL
WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS TUESDAY AND TUESDAY
NIGHT. SMALL CRAFT ADVISORY CONDITIONS MAY AGAIN OCCUR ON THURSDAY
IN THE WAKE OF ANOTHER COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED FOR LATE TONIGHT AND TUESDAY MORNING.
Thunderstorm Wind, Iberville
- When
- December 31, 2:00 AM CST
- Where
- Iberville County, Rosedale
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.433, -91.450
Thunderstorm winds blew several trees and power lines down, damaged multiple roofs, and shifted one home from its foundation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 31, 20021 death · $206,000 · 73 kt wind · 3 events
- Tornado in Florida, December 31, 2002$600,000 · F1 · 1 event
- Tornado and Damaging Winds in Mississippi, December 31, 20021 injured · $178,000 · F1 · 6 events
- Flash Flooding and Flooding in Florida, December 31, 2002$220,000 · 6 events
- Damaging Wind in Louisiana, December 31, 2002$120,000 · 1 event
- Damaging Wind in Louisiana, December 31, 2002$75,000 · 1 event
- Flash Flooding in Missouri, December 31, 2002$25,000 · 2 events
- Damaging Wind in Louisiana, December 31, 2002$25,000 · 1 event
- Damaging Wind in Louisiana, December 31, 2002$25,000 · 60 kt wind · 1 event
- Winter Weather in Maine, December 31, 200217 events
- Damaging Wind in Alabama, December 31, 2002$20,000 · 55 kt wind · 1 event
- Damaging Wind in Louisiana, December 31, 2002$18,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326060.